Alert archive / California / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 49, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 20, 2023, 1:00 PM PDT for Imperial County, Riverside County, California. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2023, 1:00 PM PDT (20:00 UTC)
- Expired
- Aug 20, 2023, 1:45 PM PDT
- In force
- 45 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Imperial County, CA, Riverside County, CA
The radar
The San Diego radar (KNKX), 132 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1111 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 325 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
975
WUUS55 KPSR 202000
SVRPSR
CAC025-065-202045-
/O.NEW.KPSR.SV.W.0049.230820T2000Z-230820T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
100 PM PDT Sun Aug 20 2023
The National Weather Service in Phoenix has issued a
* Severe Thunderstorm Warning for...
Northwestern Imperial County in southeastern California...
Riverside County in southern California...
* Until 145 PM PDT.
* At 100 PM PDT, severe thunderstorms were located along a line
extending from near Bombay Beach to 16 miles east of Salton City to
15 miles north of Westmorland, moving north at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Chiriaco Summit, North Shore, Bombay Beach, Calipatria, Slab City,
Niland, and Imperial Hot Mineral Springs.
This includes the following highways...
CA Interstate 10 between mile markers 74 and 94.
CA Route 111 between mile markers 36 and 65.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3352 11595 3372 11594 3373 11579 3365 11550
3316 11542 3319 11565 3324 11589 3352 11600
TIME...MOT...LOC 2000Z 160DEG 36KT 3336 11579 3333 11568 3325 11556
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SDB2 follow-up statements
573
WWUS55 KPSR 202016
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
116 PM PDT Sun Aug 20 2023
CAC025-065-202045-
/O.CON.KPSR.SV.W.0049.000000T0000Z-230820T2045Z/
Imperial CA-Riverside CA-
116 PM PDT Sun Aug 20 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM PDT
FOR NORTHWESTERN IMPERIAL AND RIVERSIDE COUNTIES...
At 116 PM PDT, severe thunderstorms were located along a line
extending from near North Shore to 6 miles north of Bombay Beach to
20 miles east of Salton City, moving north at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Chiriaco Summit, North Shore, Bombay Beach, and Imperial Hot Mineral
Springs.
This includes the following highways...
CA Interstate 10 between mile markers 74 and 93.
CA Route 111 between mile markers 50 and 65.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3352 11595 3372 11594 3373 11579 3367 11558
3333 11555 3333 11568 3340 11595 3352 11600
TIME...MOT...LOC 2016Z 160DEG 36KT 3348 11584 3345 11573 3337 11561
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SDB060
WWUS55 KPSR 202042
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
142 PM PDT Sun Aug 20 2023
CAC025-065-202052-
/O.EXP.KPSR.SV.W.0049.000000T0000Z-230820T2045Z/
Imperial CA-Riverside CA-
142 PM PDT Sun Aug 20 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN IMPERIAL AND
RIVERSIDE COUNTIES WILL EXPIRE AT 145 PM PDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with these thunderstorms.
LAT...LON 3352 11595 3372 11594 3373 11579 3367 11558
3333 11555 3333 11568 3340 11595 3352 11600
TIME...MOT...LOC 2042Z 160DEG 36KT 3369 11593 3366 11582 3358 11570
$$
SDBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 11:16 AM PDT, 1 hour 44 minutes earlier.
Area forecast discussion, Aug 20, 11:16 AM PDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1116 AM MST Sun Aug 20 2023
.UPDATE...Updated 18Z Aviation Discussion.
&&
.SYNOPSIS...
Showers and thunderstorms will become increasingly more widespread
today across southeast California and southwest Arizona as highly
anomalous amounts of moisture associated with tropical cyclone
Hilary pushes into the region. This will lead to extreme rainfall
amounts today across southeast California where
significant and possibly locally catastrophic flooding impacts
could occur. Below normal temperatures this weekend will return
closer to normal by the middle part of next week with drier
weather prevailing.
&&
.DISCUSSION...
Latest satellite imagery shows Hurricane Hilary just off the
coast of the central Baja Peninsula accelerating north-
northwestward. The system continues to weaken as it encounters
cooler water and mountainous terrain. However, significant and in
some areas, historic impacts, are anticipated as the cyclone
marches northward as a Tropical Storm through southern California
this afternoon.
Areas of light rain continue out ahead of Hilary, particularly
across southeastern California early this morning. Latest gauges
have only recorded a few hundredths of an inch over the past 3
hours. Further east across Arizona, conditions are considerably
cooler and more moist than they were 24 hours ago. Latest Phoenix
sounding measured PWATs near 2 inches and this is still further
east from the plume of deeper tropical moisture, where latest
mesoanalysis depicts PWATs as high as 2.5 inches across the Gulf
of California. This tropical moisture will continue to be
transported northward and the general consensus from the HREF
indicates the rain bands from Hilary will develop later this
morning across southeastern California.
Training cells, some containing torrential rain will have the
potential to produce a quick inch or two of rain, which will
quickly run off resulting in areas of flash flooding. Latest ECMWF
QPF EFIs approach 100 percent in some spots, particularly between
the Salton Sea and the adjacent eastern slopes of the Peninsular
Ranges, where catastrophic flash flooding is possible. There is
also a moderate risk of flash flooding across the Imperial Valley,
including New River. Further east across portions of southern and
central Arizona, the models clearly show a well-defined dry slot
and the Flood Watch has been canceled.
As Hilary marches northward, peak winds will decrease but the
wind field will expand outward this afternoon. Latest HREF depicts
this well and still indicates max ensemble wind gusts of 60+ mph
across a large portion of southern California. Further east across
central Arizona, latest wind guidance has trended steadily higher
and the Wind Advisory has been expanded eastward to include the
Phoenix area, where gusts could potentially reach as high as 40-50
mph late this afternoon and this evening. Meanwhile, the multi-
model ensemble track guidance has shown little change over the
past 24 hours, with a track likely through San Diego. This will
place portions of southeastern California in the right front
quadrant, which is historically the most favorable for wind shear
and weak tornadoes to develop.
There is also a strong signal in the HREF showing scattered
showers and thunderstorms this evening, partially north and east
of Phoenix. These cells will likely train, resulting in torrential
rain, strong wind gusts and areas of flash flooding. For the
Phoenix area, the greater threat of storms will likely arrive
Monday evening, as moisture and instability linger in the wake of
Hilary. A gradual warming and drying trend is then anticipated
through the week as high pressure across the central US builds and
eventually settles back across the Desert Southwest.
&&
.AVIATION...Updated at 1815Z
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Timing of wind shifts and speed increases have responded a little
slower than originally forecast, but gusty southerly winds will
develop by 19-20Z, with gusts up to 20-30 kts. Briefly higher
gusts to around 35 kts will be possible in showers this afternoon
and evening. Strong winds weaken through the evening, subsiding
around 2-3Z, and transition back to the east tonight. SHRA/TSRA
will also be developing and affecting areas to the north and east
of the Phoenix metro, with mainly VCSH across the terminals.
Chances for VCTS remain too low to mention in the TAFs at this
time. VCSH may persist through tonight and not diminish until
14-16Z Monday. BKN-OVC CIGs aoa 10 kft will be common through the
period with FEW-SCT decks around 5-7 kft expected at times.
Southeast California/Southwest Arizona including KIPL and KBLH:
A band of heavy rain will move into Imperial County over the next
few hours. With this band, strong wind gusts in excess of 50 kts
will be possible. There is also a low chance for a brief tornado.
Intermittent light to moderate rain will follow as showers spread
north with visibilities dropping below VFR conditions at times as
intensity increases. Lesser coverage of showers and storms
expected at KBLH before conditions improve heading into the
evening hours. Any thunderstorms that develop will be capable of
producing very strong winds. Winds through the day will
continually veer clockwise with gusts reaching 30-45 kts. SCT-
BKN decks are generally expected to fall to around 3-5 kft, but
could briefly drop lower in any heavier showers/thunderstorms.
&&
.FIRE WEATHER...
Temperatures will cool below normal for this weekend, especially
across southeast California where highs are forecast to mostly stay
in the 80s. This is in response to increasing clouds and
showers/thunderstorms due to tropical cyclone Hilary. Showers and
thunderstorms will become widespread today, primarily near and
west of the Lower Colorado River Valley where very heavy rainfall
is expected to result in extreme rainfall amounts through the
weekend. Can't rule out some strong winds associated with
thunderstorms today, but chances for these winds in excess of 35
mph look to remain low (up to 30%) across southeast California.
Winds will increase out of the southeast Sunday, especially across
the western districts where gusts in excess of 40 mph will be
possible as tropical cyclone Hilary reaches the southwest CONUS.
Drier and warmer conditions are expected to return by the middle
of next week.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flood Watch through Monday afternoon for AZZ530>533-535-536.
High Wind Warning until 11 PM MST this evening for AZZ530>533-
535-536.
Wind Advisory until 10 PM MST this evening for AZZ534-538-539-
559.
Flood Watch through late tonight for AZZ547-556>558-560>563.
Wind Advisory from 2 PM this afternoon to 7 PM MST this evening
for AZZ537-540>544-546-548>551.
Wind Advisory until 7 PM MST this evening for AZZ553>555.
CA...Flood Watch through Monday afternoon for CAZ560>570.
High Wind Warning until 11 PM PDT this evening for CAZ562>570.
High Wind Warning from 2 PM this afternoon to 11 PM PDT this
evening for CAZ560-561.
&&
DISCUSSION...Hirsch
AVIATION...Benedict/Smith/Lojero
FIRE WEATHER...SmithThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 11:31 AM PDT | Severe Thunderstorm Warning | PSR | Imperial | 44 min |
| Aug 20, 11:55 AM PDT | Flash Flood Warning | PSR | Imperial | 6 hr |
| Aug 20, 12:40 PM PDT | Blowing Dust Advisory | PSR | Imperial | 2 hr |
| Aug 20, 1:24 PM PDT | Blowing Dust Warning | PSR | Imperial | 6 hr |
| Aug 20, 1:24 PM PDT | Areal Flood Advisory | PSR | Imperial, Riverside | 8 min |
| Aug 20, 1:32 PM PDT | Flash Flood Warning | PSR | Imperial, Riverside | 4 hr |
| Aug 20, 2:02 PM PDT | Areal Flood Advisory | PSR | Imperial, Riverside | 4 hr |
| Aug 20, 2:30 PM PDT | Flash Flood Warning | PSR | Imperial, Riverside, San Bernardino | 5 hr |
| Aug 20, 3:06 PM PDT | Flash Flood Warning | PSR | Imperial | 3 hr |
| Aug 20, 4:12 PM PDT | Blowing Dust Advisory | PSR | Imperial, Riverside | 3 hr |
Nearby
Severe Thunderstorm Warnings in California, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.